Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 75, NWS Blacksburg, VA

August 31, 2018Ashe County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Aug 31, 2018, 3:40 PM EDT for Ashe County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2018, 3:40 PM EDT (19:40 UTC)
Expired
Aug 31, 2018, 6:15 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Ashe County, NC

The radar

The Roanoke radar (KFCX), 119 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

685 
WGUS51 KRNK 311940
FFWRNK
NCC009-312215-
/O.NEW.KRNK.FF.W.0075.180831T1940Z-180831T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
340 PM EDT FRI AUG 31 2018

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Ashe County in northwestern North Carolina...

* Until 615 PM EDT

* At 339 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to three inches of rain 
  have already fallen near Grassy Creek, Lansing, and Clifton with 
  very heavy rain now moving into Jefferson, West Jefferson, and 
  Mount Jefferson. Flash flooding is imminent.

* Some locations that will experience flooding include...
  Jefferson...
  West Jefferson...
  Lansing...
  Ashland...
  Clifton...
  and Trout.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

This includes the following streams and drainages...
Beaver Creek...
North Fork New River...
Big Laurel Creek...
New River...
and Stagg Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3643 8166 3658 8147 3658 8144 3657 8136
      3655 8135 3652 8133 3648 8132 3648 8131
      3647 8130 3630 8156

$$

RAB
2 follow-up statements
173 
WGUS71 KRNK 312046
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
446 PM EDT FRI AUG 31 2018

NCC009-312215-
/O.CON.KRNK.FF.W.0075.000000T0000Z-180831T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe NC-
446 PM EDT FRI AUG 31 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR 
CENTRAL ASHE COUNTY...

At 444 PM EDT, Doppler radar indicated thunderstorms continue to 
produce heavy rain across the southern part of the warned area, but 
have diminished across the northern part of the warned area. No 
flash flooding has been reported yet, but rainfall of 2-3 inches has 
been common during the past 1 to 2 hours in the warned area. The 
ground is saturated from previous heavy rainfall. Flash flooding 
remains possible throughout the warned area from excessive runoff 
of rain water.

Some locations that will experience flooding include...
Jefferson...
West Jefferson...
Lansing...
Ashland...
and Trout.

Additional rainfall amounts of 1 to 1.5 inches remain possible, 
especially in the southern part of the warned area from Jefferson 
southward to the Watauga County line.

This includes the following streams and drainages...
Beaver Creek...
North Fork New River...
Big Laurel Creek...
New River...
and Stagg Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3643 8166 3658 8147 3658 8144 3657 8136
      3655 8135 3652 8133 3648 8132 3648 8131
      3647 8130 3630 8156

$$

RAB
385 
WGUS71 KRNK 312207
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
607 PM EDT FRI AUG 31 2018

NCC009-312216-
/O.EXP.KRNK.FF.W.0075.000000T0000Z-180831T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe NC-
607 PM EDT FRI AUG 31 2018

...THE FLASH FLOOD WARNING FOR 
CENTRAL ASHE COUNTY WILL EXPIRE AT 615 PM EDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3643 8166 3658 8147 3658 8144 3657 8136
      3655 8135 3652 8133 3648 8132 3648 8131
      3647 8130 3630 8156

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:45 PM EDT, 55 minutes earlier.

Area forecast discussion, Aug 31, 2:45 PM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
245 PM EDT Fri Aug 31 2018

.SYNOPSIS...
A stationary front extends from the Mid-Atlantic Region into
the Mid Mississippi Valley. This feature will be the focus for
scattered showers and thunderstorms this afternoon and evening.
For the Labor Day weekend, the front will dissipate as high
pressure along the southeast Atlantic Coast builds over the Mid-
Atlantic region and dominates the weather pattern through the
first full week of September. This will ensure the continuation
of the very warm humid conditions across the forecast area.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 230 PM EDT Friday...

Yesterday's storms wiped out a vast majority of the
instabilities over the area with the exception of the Mountain
Empire and Richlands areas. Now that this mornings stratus deck
has lifted, abundant sunshine is once again destabilizing the
environment with most areas seeing CAPE value around 2000 J/KG.
Storms have started over the Mountain Empire and NC High Country
early this afternoon and will spread northward across the rest
of the SW VA/SE WV mountains through this evening. Across the
foothills and piedmont counties, showers and thunderstorms
should arrive later this afternoon and linger deep into the
evening hours. Storms across the entire listening area will be
slow-movers with the potential for isolated stronger cells to
drop an inch or two of rain in an hour.

The upper level ridge in the western Atlantic will continue to
retrograde to the west and over the region tomorrow. Models are
showing a low level easterly flow that will likely result in a
morning stratus deck along and east of the Blue Ridge. For the
afternoon, this easterly flow will aid in the development of
showers and thunderstorms along the Blue Ridge. Mean flow is
once again weak, therefore storms will be slow moving and have
the potential to produce localized flooding.

Above normal temperatures will accompany this upper level
ridge. Saturday will be the coolest of the days this holiday
weekend with low to mid 80s across the mountains and mid to
upper 80s east into the piedmont.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 100 PM EDT Friday...

Region will be under a strong upper ridge through the period.
Little change in air mass will mean warmth and humidity will
continue through Monday. Bias corrected guidance should be close
and will be used as a starting point for highs and lows.

Temperatures will be warm aloft and atmosphere will be somewhat
capped. But still expecting enough heating and instability for
isolated to scattered thunderstorms each afternoon and evening.
Similar to past few days, high precipitable water values and
modest storms motion may result in localized heavy rainfall.

Confidence was above average for all elements.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 100 PM EDT Friday...

Very little change in the long wave pattern Tuesday through
Thursday. with a strong upper ridge over the eastern United
States. 500 MB heights will be as high as 597dm over the Mid-
Atlantic region. Little to no surface boundaries or short wave
energy so daytime heating and instability will be the primary
focus for daily thunderstorms. Temperatures will remain above
normal.

Confidence was above average for all elements.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 130 PM EDT Friday...

For this afternoon, airmass will be recycled with daytime
heating resulting in cloud build-ups this afternoon with
formation of scattered showers and thunderstorms for the mid and
late afternoon. Similar to yesterday, activity will be slow
moving with torrential downpours associated with sub-VFR
conditions. Convective activity will linger until loss of
daytime heating followed by another night of river valley fog
and stratus.

Aside from gusty thunderstorm outflows, winds
surface and aloft are forecast to be 10 kts or less.

Extended Discussion...

Subtropical ridge of high pressure is expected to build over the
Mid Atlantic Region this weekend and persist through next week.
Increased warming aloft will lessen the coverage of deep
convection, but there will continue to be at least a daily
threat for isolated to scattered activity...esp over the
mountains where cloud build ups will be most favorable over in
the vicinity of the higher terrain. This occurrence will be tied
to the peak heating part of the day, with little or no activity
otherwise. Early morning fog within the river valleys will also be
common...restrictions to visibility limited for a few hours each
morning around daybreak.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...RCS
Hazardous weather outlook, Aug 31, 3:50 AM EDT, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
350 AM EDT Fri Aug 31 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-010800-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
350 AM EDT Fri Aug 31 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 31, 10:39 AM EDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1039 AM EDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     4 SSW CHRISTIANSBURG    37.09N 80.42W
08/30/2018                   MONTGOMERY         VA   NWS EMPLOYEE

            LARGE TREE LIMB DOWN

&&

AMS
Special weather statement, Aug 31, 2:10 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
210 PM EDT FRI AUG 31 2018

VAZ017-032-311915-
Patrick-Floyd-
210 PM EDT FRI AUG 31 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FLOYD AND NORTH CENTRAL
PATRICK COUNTIES...

Until 315 PM EDT.

At 210 PM EDT, a strong thunderstorm was located near Floyd. the
storm is nearly stationary.

Locations impacted include...
Floyd...
Willis...
Woolwine...
Alum Ridge...
and Rocky Knob Recreation Area.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3693 8051 3698 8029 3688 8022 3687 8023
      3687 8021 3681 8017 3674 8049
TIME...MOT...LOC 1810Z 343DEG 1KT 3689 8038

RAB
Special weather statement, Aug 31, 2:58 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
258 PM EDT FRI AUG 31 2018

NCZ001-002-VAZ015-312000-
Ashe-Alleghany-Grayson-
258 PM EDT FRI AUG 31 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN ALLEGHANY...NORTHEASTERN ASHE COUNTIES IN NORTHWESTERN
NORTH CAROLINA AND SOUTH CENTRAL GRAYSON COUNTIES IN SOUTHWESTERN
VIRGINIA...

Until 400 PM EDT.

At 258 PM EDT, a strong thunderstorm was located over Lansing, moving
northeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lansing...
Mouth Of Wilson...
Grassy Creek...
Bridle Creek...
and Piney Creek.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3643 8150 3652 8157 3665 8127 3657 8111
TIME...MOT...LOC 1858Z 231DEG 12KT 3651 8147

RAB
Special weather statement, Aug 31, 3:02 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
302 PM EDT FRI AUG 31 2018

VAZ007-312000-
Tazewell-
302 PM EDT FRI AUG 31 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TAZEWELL COUNTY...

Until 400 PM EDT.

At 301 PM EDT, a strong thunderstorm was located over Bandy, moving
east at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Tazewell...
Jewell Ridge...
Bandy...
and Amonate.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3720 8176 3722 8175 3723 8174 3724 8174
      3724 8172 3720 8168 3720 8159 3721 8156
      3722 8154 3723 8151 3725 8150 3714 8146
      3711 8179 3718 8181
TIME...MOT...LOC 1901Z 254DEG 6KT 3717 8174

RAB
Local storm report, Aug 31, 3:35 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     FLASH FLOOD      1 SE WYTHEVILLE         36.94N 81.08W
08/31/2018                   WYTHE              VA   EMERGENCY MNGR

            ROAD CLOSURE EAST MARSHALL RD AT SOUTH 1ST DUE TO
            FLOODING.

&&

JRUCKMAN

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 8:48 PM EDTSpecial Weather StatementRNKRockingham27 min
Aug 30, 9:19 PM EDTSpecial Weather StatementRNKCaswell41 min
Aug 30, 10:12 PM EDTSpecial Weather StatementRNKCaswell33 min
Aug 30, 11:05 PM EDTSpecial Weather StatementRNKWilkes40 min
Aug 30, 11:24 PM EDTSpecial Weather StatementRNKCaswell36 min
Aug 30, 11:31 PM EDTSpecial Weather StatementRNKSurry14 min
Aug 30, 11:46 PM EDTAreal Flood AdvisoryRNKSurry2 hr
Aug 31, 12:00 AM EDTAreal Flood AdvisoryRNKCaswell, Rockingham3 hr
Aug 31, 1:53 AM EDTSpecial Weather StatementRNKCaswell, Rockingham37 min
Aug 31, 2:16 AM EDTAreal Flood AdvisoryRNKCaswell, Rockingham3 hr
Aug 31, 2:58 PM EDTSpecial Weather StatementRNKAshe62 min
Aug 31, 6:44 PM EDTSpecial Weather StatementRNKSurry46 min
Aug 31, 7:12 PM EDTSevere Thunderstorm WarningRNKSurry63 min

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.